Alert archive / Ohio / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 41, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Apr 21, 2023, 4:52 PM EDT for 4 counties in Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2023, 4:52 PM EDT (20:52 UTC)
- Expired
- Apr 21, 2023, 5:32 PM EDT
- In force
- 40 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knox County, OH, Marion County, OH, Morrow County, OH, Richland County, OH
The radar
The Cleveland radar (KCLE), 133 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527
WUUS51 KCLE 212052
SVRCLE
OHC083-101-117-139-212200-
/O.NEW.KCLE.SV.W.0041.230421T2052Z-230421T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
452 PM EDT Fri Apr 21 2023
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southwestern Richland County in north central Ohio...
Eastern Marion County in north central Ohio...
Morrow County in north central Ohio...
Central Knox County in north central Ohio...
* Until 600 PM EDT.
* At 452 PM EDT, a severe thunderstorm was located over Delaware,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Mount Vernon, Mount Gilead, Lexington, Fredericktown, Gambier,
Cardington, Bellville, Centerburg, Ashley, Waldo, Chesterville,
Sparta, Waterford, Caledonia, Edison, Marengo, Fulton, Iberia,
Shauck and State Route 229 at US Route 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4028 8275 4035 8275 4036 8293 4041 8292
4042 8302 4043 8303 4044 8317 4045 8317
4071 8293 4071 8273 4073 8272 4070 8259
4042 8228 4027 8268
TIME...MOT...LOC 2052Z 222DEG 48KT 4033 8306
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jaszka3 follow-up statements
614
WWUS51 KCLE 212113
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
513 PM EDT Fri Apr 21 2023
OHC083-101-117-139-212200-
/O.CON.KCLE.SV.W.0041.000000T0000Z-230421T2200Z/
Richland OH-Marion OH-Morrow OH-Knox OH-
513 PM EDT Fri Apr 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN RICHLAND...EASTERN MARION...MORROW AND CENTRAL KNOX
COUNTIES...
At 512 PM EDT, severe thunderstorms were located along a line
extending from near Waldo to near Ashley to near Sunbury, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Mount Vernon, Mount Gilead, Lexington, Fredericktown, Gambier,
Cardington, Bellville, Centerburg, Ashley, Waldo, Chesterville,
Sparta, Waterford, Caledonia, Edison, Marengo, Fulton, Iberia, Shauck
and State Route 229 at US Route 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4028 8275 4035 8275 4036 8293 4041 8292
4042 8302 4043 8303 4044 8317 4045 8317
4071 8293 4071 8273 4073 8272 4070 8259
4042 8228 4027 8268
TIME...MOT...LOC 2112Z 229DEG 39KT 4052 8306 4044 8289 4029 8283
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jaszka112
WWUS51 KCLE 212127
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
527 PM EDT Fri Apr 21 2023
OHC101-212136-
/O.CAN.KCLE.SV.W.0041.000000T0000Z-230421T2200Z/
Marion OH-
527 PM EDT Fri Apr 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4035 8269 4048 8284 4064 8289 4065 8286
4071 8285 4071 8273 4073 8272 4070 8259
4044 8230 4043 8233 4032 8265
TIME...MOT...LOC 2126Z 218DEG 49KT 4068 8280 4060 8268 4043 8266
$$
OHC083-117-139-212200-
/O.CON.KCLE.SV.W.0041.000000T0000Z-230421T2200Z/
Richland OH-Morrow OH-Knox OH-
527 PM EDT Fri Apr 21 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHWESTERN RICHLAND...MORROW AND CENTRAL KNOX COUNTIES...
At 526 PM EDT, severe thunderstorms were located along a line
extending from near Galion to 7 miles southwest of Lexington to near
Sparta, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Mount Vernon, Mount Gilead, Lexington, Fredericktown, Bellville,
Chesterville, Sparta, Waterford, Edison, North Liberty, Iberia and
Shauck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 8269 4048 8284 4064 8289 4065 8286
4071 8285 4071 8273 4073 8272 4070 8259
4044 8230 4043 8233 4032 8265
TIME...MOT...LOC 2126Z 218DEG 49KT 4068 8280 4060 8268 4043 8266
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Jaszka126
WWUS51 KCLE 212132
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
532 PM EDT Fri Apr 21 2023
OHC083-117-139-212142-
/O.CAN.KCLE.SV.W.0041.000000T0000Z-230421T2200Z/
Richland OH-Morrow OH-Knox OH-
532 PM EDT Fri Apr 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RICHLAND...MORROW
AND CENTRAL KNOX COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4035 8269 4048 8284 4064 8289 4065 8286
4071 8285 4071 8273 4073 8272 4070 8259
4044 8230 4043 8233 4032 8265
TIME...MOT...LOC 2128Z 222DEG 48KT 4071 8277 4063 8265 4046 8263
$$
JaszkaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:48 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 21, 3:48 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 348 PM EDT Fri Apr 21 2023 .SYNOPSIS... A cold front will slowly progress east across the area through this evening. A weak low will move north along the front tonight and allow for the front to completely clear the area. A trough will linger across the region through the weekend. High pressure will build from the west on Sunday night and be in place across the region for Monday into Tuesday. && .NEAR TERM /THROUGH SATURDAY NIGHT/... The surface cold front has reached the I-71 corridor this afternoon and continues along the lakeshore through NE Ohio into NW PA as the lake enhances the cold frontal push inland. Areas behind the front are falling below 70 degrees and light rain showers continue across NW Ohio and will slowly move east as the front moves east and rain follows a SSW to NNE track. Ahead of the front in interior NE OH and NW PA, temperatures are well on the rise with many locations in the upper 70s and will likely hit a few 80s before the day is done. Still have some TS concern through the afternoon and early evening as there could be a fair amount of instability if the area can overcome the cap presented by the slightly warmer air aloft and the dry low levels of the atmosphere. Any TS that forms will have some wind concern as low level lapse rates across the region are high and would support downbursts. Some improved radar echoes have appeared across the region with a more robust storm in SW Ohio, east of Dayton. Will have a window of about 3-4 hours with an isolated strong to severe storm threat across the southeast third of the forecast area. For tonight, the front will slow across the eastern portion of the forecast area and a weak low will move north along the boundary. Some additional rain is expected to develop and spread across the area and have another round of very high PoPs returning to the area overnight. Temperatures will fall into the 40s across the area behind the front. For Saturday and Saturday night, the system will start departing the region and rain chances will continue but coverage will diminish with time. The best chances for rain will be downwind of the lake into NE OH and NW PA. High temperatures on Saturday will be cooler than normal in the 50s. Lows on Saturday night will be into the 30s and there will be some frost potential in Northwest and North Central Ohio, where rain should be over fastest. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Upper troughing will persist over the region through at least Sunday night with multiple vort maxes rounding the trough. Periodic lake enhanced showers will continue through Monday morning or afternoon. Temps will most likely remain too warm for snow, but can't rule out a brief period of a rain/snow mix early Sunday morning. Surface high pressure will build east across the region Monday afternoon into Monday night, which will allow PoPs to rapidly taper off towards the end of the period. Expect below normal temps during this timeframe with highs in the upper 40s to lower 50s. Frost/freeze headlines will likely be needed both Sunday and Monday nights as temps drop into the low to mid 30s. A few interior spots may drop below freezing, especially in NW PA Monday night. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Although the local area will remain under surface high pressure through at least Tuesday, an upper level low will continue to churn over Ontario and Quebec for the majority of the week. Overall, guidance is not in great agreement for the remainder of the week. A pair of waves aloft will lift northeast from the Lower Mississippi Valley at some point Wednesday through Friday. Depending on the northward extent of the disturbances, there may be scattered showers primarily in southern zones during mid to late week. A warm front may lift northeast towards the local area on Friday, which could result in the highest chance of precip for the long term period. Opted to maintain widespread slight chance to chance PoPs Wednesday night through Friday that will be refined as guidance converges. Temps should moderate throughout the period with highs in the 50s and lower 60s Tuesday through Thursday. Highs will be a few degrees warmer in the low to mid 60s Friday. Patchy frost is possible areawide Tuesday night and in interior NW PA Wednesday night. Otherwise, expect overnight lows to recover as well with lows in the low to mid 40s by Thursday night. && .AVIATION /18Z Friday THROUGH Wednesday/... A front is slowly moving across the forecast area this afternoon. Behind the front, there are some showers billowing through Northwest Ohio and non-VFR ceilings continue into KTOL and KFDY, mainly into the MVFR range. As the front continues eastward this afternoon and evening, rain and MVFR ceilings will move SSW to NNE across the area and move across the terminals. Ahead of the front, there remains a conditional TS threat as temperatures soar across the region and a robust cumulus field has finally started developing. Have timed in a brief TS window across the eastern 5 terminals with that conditional threat, but the window seems to be shrinking and will monitor and amend as needed. Rain will spread across the entire region this evening and MVFR is expected everywhere. A weak low will move northeast along the front and bring some additional rain and could allow for some pockets of IFR overnight. The low and front will clear for Saturday and rain coverage should decrease. A residual trough across the region will allow for MVFR to linger into Saturday. Winds will vary with the various frontal and low pressure system passages. Outlook...Non-VFR conditions possible in showers and low ceilings through Sunday and over the east through Monday. && .MARINE... Expect west to northwest winds to around 15 knots this afternoon into early this evening. Winds may briefly gust to 25 knots as a cold front crosses Lake Erie. Winds quickly decrease below 10 knots as they shift to the east/northeast in response to low pressure moving northeast along the front tonight. Winds once again become northwest at 10 to 15 knots Saturday morning before shifting to the southwest by Saturday afternoon. Wind speeds should increase to 15 to 20 knots Saturday night into Sunday and Small Craft Advisories will likely be needed at some point during this timeframe. Generally expect west/northwest winds 10 to 15 knots Sunday night through early Tuesday. By Tuesday afternoon, wind direction becomes northeast. At this point, marine headlines are not expected beyond this weekend. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Sefcovic NEAR TERM...Sefcovic SHORT TERM...Maines LONG TERM...Maines AVIATION...Sefcovic MARINE...Maines
Hazardous weather outlook, Apr 21, 3:30 AM EDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 330 AM EDT Fri Apr 21 2023 LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089- PAZ001>003-220730- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Vermilion to Avon Point OH- Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva- on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina- Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford- 330 AM EDT Fri Apr 21 2023 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms today. The main threat will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-220730- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron- Wyandot-Crawford-Marion- 330 AM EDT Fri Apr 21 2023 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 21, 4:14 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Cleveland OH
414 PM EDT Fri Apr 21 2023
PAZ003-212045-
Crawford PA-
414 PM EDT Fri Apr 21 2023
...A strong thunderstorm will impact portions of central Crawford
County through 445 PM EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, or 9 miles southwest of Meadville, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Meadville, Adamsville, Guys Mills, Atlantic, Saegertown, Conneaut
Lake, Blooming Valley, Townville, Venango, Woodcock, Conneaut
Lakeshore, Geneva and Hartstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4148 8019 4148 8035 4153 8042 4183 8015
4169 7983
TIME...MOT...LOC 2014Z 219DEG 33KT 4154 8027
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JaszkaThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 5:23 PM EDT | Special Weather Statement | CLE | Geauga | 37 min |
| Apr 21, 5:32 PM EDT | Special Weather Statement | CLE | Ashland, Richland | 28 min |
| Apr 21, 5:58 PM EDT | Special Weather Statement | CLE | Wayne | 32 min |
| Apr 21, 6:09 PM EDT | Special Weather Statement | CLE | Portage, Trumbull | 36 min |
| Apr 21, 6:27 PM EDT | Special Weather Statement | CLE | Wayne | 33 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.